Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 138, NWS Memphis, TN

May 9, 2021Chester County, Henderson County, Madison County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 9, 2021, 5:24 PM CDT for Chester County, Henderson County, Madison County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2021, 5:24 PM CDT (22:24 UTC)
Expired
May 9, 2021, 6:00 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chester County, TN, Henderson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 100 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 446 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-439 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
446 m²/s²
0-3 km storm-relative helicity
571 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS54 KMEG 092224
SVRMEG
TNC023-077-113-092300-
/O.NEW.KMEG.SV.W.0138.210509T2224Z-210509T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
524 PM CDT Sun May 9 2021

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  West central Henderson County in western Tennessee...
  Central Madison County in western Tennessee...
  Northwestern Chester County in western Tennessee...

* Until 600 PM CDT.

* At 524 PM CDT, a severe thunderstorm was located 7 miles west of
  Bemis, or 7 miles west of Jackson, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jackson, Henderson, Bemis, Mifflin, Medon, Neely, Pinson, Malesus,
  Parkburg, Huntersville, Beech Bluff, Huron, Westover, Roberts,
  Russell Crossroads, Madison Hall, Five Points, Maple Grove, Denmark
  and Leighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3537 8861 3554 8907 3567 8902 3571 8897
      3562 8850
TIME...MOT...LOC 2224Z 288DEG 28KT 3561 8895 

HAIL...1.00IN
WIND...60MPH
 
$$

SWB
1 follow-up statement
117 
WWUS54 KMEG 092250
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
550 PM CDT Sun May 9 2021

TNC023-077-113-092300-
/O.EXP.KMEG.SV.W.0138.000000T0000Z-210509T2300Z/
Henderson TN-Madison TN-Chester TN-
550 PM CDT Sun May 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HENDERSON...
CENTRAL MADISON AND NORTHWESTERN CHESTER COUNTIES WILL EXPIRE AT 600
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Tennessee.

LAT...LON 3537 8861 3554 8907 3567 8902 3571 8897
      3562 8850
TIME...MOT...LOC 2250Z 288DEG 28KT 3555 8873 

$$

SWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:48 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 9, 3:48 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
348 PM CDT Sun May 9 2021

.DISCUSSION...
Storms are finally starting to develop across the Mid South as a
front pushes into the forecast area. Looking at the immediate
short term...we expect storms to continue to develop and be rather
strong. Severe storms will be possible with large hail and
damaging winds being the main threats. We have already seen a few
reports of hail with earlier storms with less impressive
convection. Now that the storms have a better trigger they will be
able to take advantage of the steep lapse rates and instability.
Large hail...early on will be a big threat. A tornado risk exists
over the next few hours as initially storms are more cellular.
Storms should congeal into a lines and bowing segments as the
event goes on. This would suggest the the tornado threat will
decrease as time goes on...as well as the best low level helicity
will be moving east ahead of the main line of storms. A Severe
Thunderstorm Watch is in effect for a large part of the forecast
area this evening. This will not be a long event as most of the
storms should be out of the area by 10 PM.

Beyond tonight, the Mid South will remain on the cool side of a
stationary front extending through the Arklamiss. Rain may briefly
edge into east AR and west TN Tuesday night and Wednesday, ahead
of northern branch height falls. However, I have trimmed POPs
back a little bit for the next few days as guidance is coming in
just a little drier but its really not that big of a change from
previous forecast. Dry and relatively cool for the latter half of
the week, under northwest flow aloft. 13/MH

&&

.AVIATION...
First round of showers and thunderstorms will be exiting eastern
sections of the Mid-South soon. Periods of MVFR/VFR ceilings are
expected during the afternoon hours before the second wave of
thunderstorms move into the region late this afternoon and early
this evening. Ceilings should drop to IFR levels with this second
round of thunderstorms. Low clouds should remain over the region
late tonight behind the thunderstorms and continue into Monday
morning. Winds will be generally from the south at 10 to 15
knots with higher gusts before shifting to the northwest this
evening.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 5 PM CDT this afternoon for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until 5 PM CDT this afternoon for Dunklin-Pemiscot.

MS...Wind Advisory until 5 PM CDT this afternoon for Alcorn-Benton MS-
     Coahoma-DeSoto-Marshall-Panola-Prentiss-Quitman-Tate-Tippah-
     Tishomingo-Tunica.

TN...Wind Advisory until 5 PM CDT this afternoon for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, May 9, 3:27 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
327 PM CDT Sun May 9 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-102230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
327 PM CDT Sun May 9 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch has been issued. See website for
details.

Scattered thunderstorms will develop this evening along and ahead
of a slow-moving cold front. These thunderstorms will be capable
of producing large hail, damaging winds, and a few brief
tornadoes. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening.

In the hours before

Special weather statement, May 9, 11:24 AM CDT, 6 hours before
Special Weather Statement
National Weather Service Memphis TN
1124 AM CDT Sun May 9 2021

MSZ009-014>017-091700-
Itawamba MS-Pontotoc MS-Union MS-Lee MS-Prentiss MS-
1124 AM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CDT
FOR...

Northwestern Itawamba County in northeastern Mississippi...
Northeastern Pontotoc County in northeastern Mississippi...
Central Union County in northeastern Mississippi...
Northern Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...

At 1123 AM CDT...a strong thunderstorm producing pea to dime size
hail and winds 40 to 50 mph was located near Ecru, or near New
Albany, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Itawamba...northeastern Pontotoc...central
Union...northern Lee and southwestern Prentiss Counties should
monitor this storm closely.

LAT...LON 3431 8907 3448 8911 3462 8850 3435 8845
TIME...MOT...LOC 1623Z 260DEG 41KT 3441 8900
Special weather statement, May 9, 3:01 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
301 PM CDT Sun May 9 2021

ARZ028-MOZ115-TNZ019-020-048-092045-
Mississippi AR-Pemiscot MO-Lauderdale TN-Dyer TN-Gibson TN-
301 PM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Northern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
North central Lauderdale County in western Tennessee...
Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...

At 301 PM CDT...strong thunderstorms producing penny to pea size
hail and winds 45 mph was located along a line extending from near
Miston to near Leachville. Movement was east at 35 mph.

People in northern Mississippi...southern Pemiscot...north central
Lauderdale...Dyer and northwestern Gibson Counties should monitor
this storm closely.

LAT...LON 3613 8885 3585 8969 3594 9029 3600 9010
      3600 8996 3604 8996 3618 8947
TIME...MOT...LOC 2001Z 268DEG 32KT 3613 8957 3596 9019

SWB
Special weather statement, May 9, 3:35 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
335 PM CDT Sun May 9 2021

ARZ026>028-092100-
Poinsett AR-Craighead AR-Mississippi AR-
335 PM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Northwestern Poinsett County in eastern Arkansas...
Southeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...

At 334 PM CDT...strong thunderstorms producing penny to pea size
hail and winds 45 mph was located along a line extending from
Monette to near Weiner. Movement was southeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Poinsett...southeastern Craighead and
northwestern Mississippi Counties should monitor this storm closely.

LAT...LON 3594 9029 3588 8989 3552 9082 3559 9104
      3565 9104
TIME...MOT...LOC 2034Z 334DEG 9KT 3589 9033 3565 9097

SWB
Special weather statement, May 9, 4:29 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
429 PM CDT Sun May 9 2021

TNZ004-021-022-092200-
Carroll TN-Benton TN-Henry TN-
429 PM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Northeastern Carroll County in western Tennessee...
Central Benton County in western Tennessee...
Southern Henry County in western Tennessee...

At 429 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds 45 to 55 mph was located near Routon, or 7 miles
east of McKenzie, moving east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Carroll...central Benton and southern Henry
Counties should monitor this storm closely.

LAT...LON 3613 8792 3611 8794 3608 8796 3603 8800
      3600 8800 3598 8802 3597 8802 3611 8849
      3625 8845 3622 8795 3619 8794 3616 8792
TIME...MOT...LOC 2129Z 280DEG 24KT 3615 8837
Special weather statement, May 9, 5:00 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
500 PM CDT Sun May 9 2021

TNZ021-022-092230-
Carroll TN-Benton TN-
500 PM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Central Carroll County in western Tennessee...
Southwestern Benton County in western Tennessee...

At 500 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds 40 mph or greater was located near Huntingdon,
moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Carroll and southwestern Benton Counties should
monitor this storm closely.

LAT...LON 3584 8814 3584 8818 3582 8818 3582 8823
      3596 8857 3610 8852 3601 8807
TIME...MOT...LOC 2200Z 290DEG 24KT 3599 8847
Local storm report, May 9, 5:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT SUN MAY 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TORNADO          WNW ATOKA               35.45N  89.77W
05/09/2021                   TIPTON             TN   EMERGENCY MNGR

            TORNADO SPOTTED ON CAMP GROUND ROAD.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:10 AM CDTSpecial Weather StatementMEGDyer35 min
May 9, 8:39 AM CDTSpecial Weather StatementMEGObion36 min
May 9, 9:20 AM CDTSpecial Weather StatementMEGCrockett25 min
May 9, 3:01 PM CDTSpecial Weather StatementMEGDyer44 min
May 9, 3:47 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale28 min
May 9, 4:17 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton28 min
May 9, 4:29 PM CDTSpecial Weather StatementMEGBenton31 min
May 9, 5:00 PM CDTSpecial Weather StatementMEGCarroll30 min
May 9, 5:11 PM CDTTornado WarningMEGFayette, Shelby, Tipton21 min
May 9, 5:54 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.